am i suffering from change in antidepressant or i... - PMRGCAuk

PMRGCAuk

13,411 members24,409 posts

am i suffering from change in antidepressant or is it withdrawals from reducing Pred

sailorman
sailorman

Sorry about the heading. I am suffering the systems as I would if I was trying to reduce Antidepressant. but I am no,t but I have been given a different make of the same Paroxetine . At the same time I am reducing Pred originally 10 mg I have been reducing the way recommended on this forum, and now half way between 6 mg and 5 mg I have been very fit pretty much living a normal life until 10 days ago when I started feeling down mentally nothing physical no stiffness or pains. My doctor has given me a prescription for Seroxat which is my original medication but no one stocks anymore because of cost. Has anybody any suggestions which might be causing this problem is it withdrawals from Paroxetine or Pred?

Mike

12 Replies

Hello,

I felt pretty down until I got to 5mg. It started at about 7mg. It was worst from about 20 hours before my next dose of Pred at 5pm and until about 4 hours after I took it. I assumed it was my adrenals just not firing up properly when my Pred had dwindled to not much. I just cried a lot and felt miserable about most things and felt overwhelmed. I knew I’d feel better again, but it was pretty rough with a family inc teenager crises, dogs, elderly live in relative etc. I’ve got a Synacthen test in July, so am not pushing any reduction until then, but even then I’ll do it very slow now.

PMRpro
PMRproAmbassador

It could be the withdrawal from the paroxetine - but if you are reducing in such small steps it shouldn't be steroid withdrawal in the usual sense of the term. However, it could be related to poor adrenal function as your body starts to need to produce cortisol again to top up the falling pred dose to the level the body requires of corticosteroid to function. It takes some time - which is why little and not very often is a good way to go about reducing at these low doses.

sailorman
sailorman in reply to PMRpro

Thank you both so it may be the Pred I must say that I feel better for periods during the day, yesterday I felt loads better in the evening having taken my pred in the morning, I will be back on my original seroxat on Monday so will see if that helps,

Not sure if this is any help but I am really sensitive to changes in my antidepressants and can plummet into the black hole quickly

FWIW, I take Delayed release Pred at 10PM, and mostly have done pretty well, but as I hit 8mgs, felt physical lows in the late afternoon. I called them weak wobblies. By the time I got to 7 on the DSNS taper, they had morphed to feelings of weakness without the wobblies. Now at 6, those weak episodes are definitely milder but my emotions are more reactive, more intense and physically painful. Hence I have been feeling more easily overwhelmed, anxious and indecisive. I am aware that I'm overreacting, but feelings are feelings and intense feelings distort. And, it is so easy to find "reasons" for feelings, even if the basis is purely physiological.

Some years ago I was on Nortriptyline, 25mg for chronic pain problems for about a year. I was thinking I might request to try it again. It didn't do much for my physical pain, but I did notice it gave me an emotional buffer that was a pleasant side effect. As the last two days have been a bit better, I'll hold off, continue 'breathing', practicing mindfulness, and surrounding myself with positive people. But if the ride doesn't smooth out in the next month, I will try chemistry.

sailorman
sailorman in reply to Hindags

Thank you for your reply its good to hear other peoples experiences

It's difficult to say with certainty which drug is causing you to feel under par. What I can tell you though is when patents for branded drugs expire, the generic equivalent will contain the same amount of active drug. However there is no requirement that the tablet or capsule is made in exactly the same way. This means it may contain different excipients (fillers, binding agents, colouring, coatings etc). The rate at which the tablet or capsule dissolves and the bioavailability of the active drug may also differ from the branded product. Despite the pharmaceutical companies saying their product gives the same therapeutic benefit as the branded product, I can cite many examples of patients who told me over the years that they could feel a difference.

My advice to everybody would be, try not to switch brands of these types of meds if you can. Azathioprine and methotrexate also. Blood pressure and diabetic meds don't seem to be as crucial in this respect.

Thanks PMR

Antidepressants are infamous for causing horrible withdrawal symptoms. Paxil is the WORST to come off of in my humble opinion. I took it for awhile, then decided to quit. Tapered off according to my doctor's instructions. Had electric shocks coming from my mid body to the top of my head. It was miserable and i will never take another antidepressant again. Good luck...just make sure you realize that you'll feel down for awhile coming off of these, and it tempts you to go back on them. DON'T! Just work your way through the withdrawal. lots of on-line blogs regarding these withdrawal symptoms.

I've just received a health newsletter from the Canadian Broadcasting Corporation and there's an item about multiple prescriptions and increased incidence of depression. Hopefully this link will work. Second item, first one rather long:

links.lists.cbc.ca/v/443/6b...

PMRpro
PMRproAmbassador in reply to HeronNS

It does strike me as a no-brainer that polypharmacy is going to increase the risk of side effects - and they don't do clinical trials on that aspect.

Hidden
Hidden

Seroxat really helped me through a deep depression a few years ago. Changes perception. Almost a personality change! For me it lifted that self destructive mood. I think that's the best anti- depressants can do & it's finding the one that works for you! Good to get off them when you're ready though! Must say why don't they reduce their price to competing generic producers! ATB

You may also like...